Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 82, NWS Quad Cities, IA

June 24, 1997Jo Daviess County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 24, 1997, 11:39 PM CDT for Jo Daviess County, Illinois. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1997, 11:39 PM CDT (04:39 UTC)
Expired
Jun 25, 1997, 12:40 AM CDT
In force
61 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Jo Daviess County, IL

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1986 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1986 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS1 KMLI 250442 RRA
SVRMLI
ILC085-250540-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 PM CDT TUE JUN 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  JO DAVIESS COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 1240 AM CDT
 
* THIS STORM IS WILL REACH WARREN AND NORA AROUND 1150 PM AND CROSS
  HIWAY 78.

* AT 1135 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 20 MILES NORTHWEST OF FREEPORT OR IN THE
  VICINITY OF WILLOW MOVING EAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE AND ONE HALF INCH.

IF YOU LIVE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AWAY
FROM WINDOWS.

TEH/BLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:56 PM CDT, 9 hours 43 minutes earlier.

Area forecast discussion, Jun 24, 1:56 PM CDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CDT TUE JUN 24 1997

THE 18Z SURFACE ANALYSIS SHOWED THE LOW IN NORTH CENTRAL MN WITH A
COLD FRONT SOUTHWEST INTO CO AND A PRE-FRONTAL TROUGH TO EXTREME
NORTHWEST MO. THE PROFILER AND WATER VAPOUR DATA SHOWED A SHORTWAVE
FROM EASTERN SD TO NORTH CENTRAL MO. THE BEST SURFACE MOISTURE FLUX
CONVERGENCE WAS LOCATED AHEAD OF THE COLD FRONT FROM NORTHWEST WI TO
KS...WITH BIG STORMS FIRING IN THE TOR BOX NORTH. IN OUR CWA CAPES TO
4000J/KG AND NO CAP WERE NOTED...BUT THE WIND WAS DIVERGENT AT THE
SURFACE PRECLUDING ANY ORGANIZED TSRA SO FAR...ALTHOUGH SOME WEAK
CONVECTION WAS NOTED NORTH OF IOW/CWI. THE 1KM VISIBLE IMAGE DID NOTE
SOME MODERATE CU WHERE TSRA WAS NOT OCCURRING IN EASTERN IA. THAT IS
THE MAIN CONCERN FOR THE EVENING...TSRA AHEAD OF THE COLD FRONT.

THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z REPRESENTED REALITY.
TONIGHT THE SHORTWAVE WILL GET INGESTED INTO THE MAIN BELT OF
WESTERLIES IN THE NORTHERN US. THIS WILL GIVE THE COLD FRONT A PUSH TO
NORTHERN IL/NORTHERN MO BY 12Z WEDNESDAY. CURRENT ADAP PRESSURE FALLS
SUPPORT A PROGRESSIVE FRONT. THE LOW LEVEL JET AHEAD OF THE COLD FRONT
IS SPEEDY WITH 35-50KT UNIDIRECTIONAL WIND FLOW SUPPORTING DAMAGING
WIND IF ORGANIZED CONVECTION DEVELOPS. I WAS THINKING A HEALTHY DOSE
OF BIG STORMS THIS AFTERNOON...BUT IT APPEARS THEY WILL HAVE TO WAIT
UNTIL EARLY EVENING WHEN SURFACE CONVERGENCE INCREASES...AND AT THAT
TIME THE BEST WIND PROFILE WILL BE NORTH...LIMITING WIDESPREAD SEVERE
POTENTIAL. HOWEVER...WITH STRONG INSTABILITY SEVERE CANNOT BE RULED
OUT. TRAINING ECHOES NORTHEAST AHEAD OF THE FRONT WILL LIKELY BE THE
MAIN CONCERN WITH HEAVY RAIN. WITH THESE THINGS IN MIND...UNQUALIFIED
POPS ARE RECOMMENDED CWA-WIDE. FWC/FAN GUIDANCE IS ON TARGET GIVEN DEW
POINTS AND CLOUDS.

CID 67/++  DBQ 68/++  MLI 70/++  BRL 71/++

HELGESON

In the hours before

Special weather statement, Jun 24, 7:10 PM CDT, 4 hours 29 minutes before
IAZ040-041-051-052-063-064-076>078-087>089-098-099-250515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT TUE JUN 24 1997

...SEVERE THUNDERSTORM WATCH FOR MUCH OF EASTERN IOWA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE
FOLLOWING COUNTIES IN EASTERN IOWA... BUCHANAN... DELAWARE...
BENTON... LINN... IOWA... JOHNSON... KEOKUK... WASHINGTON...
LOUISA... JEFFERSON... HENRY... DES MOINES... VAN BUREN... LEE.

THE ATMOSPHERE ACROSS EASTERN IOWA IS HIGHLY UNSTABLE DUE TO HIGH
HEAT AND HUMIDITY OVER THE AREA.  SCATTERED THUNDERSTORMS ARE
ALREADY OCCURRING OVER THE AREA AND ISOLATED SEVERE THUNDERSTORMS
MAY OCCUR THROUGH SUNSET... BUT THE GREATEST THREAT OF SEVERE
STORMS WILL WAIT UNTIL LATER TONIGHT WITH THE APPROACH OF A COLD
FRONT.

AT THIS TIME THE PRIMARY THREAT LOOKS TO BE FROM LARGE HAIL.
LOW LEVEL WINDS ACROSS EASTERN IOWA ARE NOT FAVORABLE FOR
WIDESPREAD DAMAGING WINDS BUT STRONGER WINDS MAY INTERSECT THE
FRONT LATER TONIGHT AND INCREASE THE POTENTIAL.

 LISTEN TO NOAA WEATHER RADIO OR RADIO AND TELEVISON STATIONS FOR
THE LATEST WEATHER INFORMATION TONIGHT.

HIRSCH
Special weather statement, Jun 24, 7:12 PM CDT, 4 hours 27 minutes before
IAZ040-041-051-052-063-064-076>078-087>089-098-099-250515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT TUE JUN 24 1997

...SEVERE THUNDERSTORM WATCH FOR MUCH OF EASTERN IOWA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE
FOLLOWING COUNTIES IN EASTERN IOWA... BUCHANAN... DELAWARE...
BENTON... LINN... IOWA... JOHNSON... KEOKUK... WASHINGTON...
LOUISA... JEFFERSON... HENRY... DES MOINES... VAN BUREN... LEE.

THE ATMOSPHERE ACROSS EASTERN IOWA IS HIGHLY UNSTABLE DUE TO HIGH
HEAT AND HUMIDITY OVER THE AREA.  SCATTERED THUNDERSTORMS ARE
ALREADY OCCURRING OVER THE AREA AND ISOLATED SEVERE THUNDERSTORMS
MAY OCCUR THROUGH SUNSET... BUT THE GREATEST THREAT OF SEVERE
STORMS WILL WAIT UNTIL LATER TONIGHT WITH THE APPROACH OF A COLD
FRONT.

AT THIS TIME THE PRIMARY THREAT LOOKS TO BE FROM LARGE HAIL.
LOW LEVEL WINDS ACROSS EASTERN IOWA ARE NOT FAVORABLE FOR
WIDESPREAD DAMAGING WINDS BUT STRONGER WINDS MAY INTERSECT THE
FRONT LATER TONIGHT AND INCREASE THE POTENTIAL.

 LISTEN TO NOAA WEATHER RADIO OR RADIO AND TELEVISON STATIONS FOR
THE LATEST WEATHER INFORMATION TONIGHT.

HIRSCH
Special weather statement, Jun 24, 9:30 PM CDT, 2 hours 9 minutes before
IAZ040-041-051-052-063-064-076>078-087>089-098-099-250515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CDT TUE JUN 24 1997

...SEVERE THUNDERSTORM WATCH CONTINUES FOR MUCH OF EASTERN IOWA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE
FOLLOWING COUNTIES IN EASTERN IOWA... BUCHANAN... DELAWARE...
BENTON... LINN... IOWA... JOHNSON... KEOKUK... WASHINGTON...
LOUISA... JEFFERSON... HENRY... DES MOINES... VAN BUREN... LEE.

THE ATMOSPHERE ACROSS EASTERN IOWA REMAINS HIGHLY UNSTABLE DUE TO HIGH
HEAT AND HUMIDITY OVER THE AREA.  THIS AVAILABLE ENERGY HAS BEEN
WAITING FOR A STRONG SURFACE TRIGGER TO CREATE SOME SURFACE CONVERGENCE.
A FEW SCATTERED THUNDERSTORMS HAVE OCCURRED THIS EVENING ALONG A WEAK
BOUNDARY FROM SOUTH OF DUBUQUE TO NEAR CEDAR RAPIDS.  CONVERGENCE ALONG
THIS BOUNDARY HOWEVER HAS BEEN TOO WEAK TO SUSTAIN STRONG STORMS.

CONVERGENCE ALONG THE FRONTAL BOUNDARY ACROSS CENTRAL IOWA HAS SO FAR
BEEN SUFICENT FOR MARGINALLY SEVERE STORMS BUT STRONGER LOW LEVEL WINDS
WILL BE NEEDED FOR DEVELOPMENT LATER THIS EVENING.  AT THIS TIME... IT
LOOKS AS THOUGH THOSE WINDS WILL NOT REACH THE STORMS IN OUR AREA.  THE
WATCH CONTINUES BUT MAY BE CANCELED EARLY.

SEVERE THUNDERSTORMS MAY HOWEVER NOT BE THE ONLY EXTREME WEATHER
TONIGHT.  STORMS ALONG THIS FRONT HAVE HAD A HISTORY OF PRODUCING HEAVY
RAINS AND THIS COULD SPELL TROUBLE ACROSS PORTIONS OF NORTHEAST IOWA
WHERE SOILS ARE ALREADY FAIRLY MOIST.

LISTEN TO NOAA WEATHER RADIO OR RADIO AND TELEVISON STATIONS FOR
THE LATEST WEATHER INFORMATION TONIGHT REGARDING POSSIBLE SEVERE
WEATHER AND HEAVY RAINS.

HIRSCH
Special weather statement, Jun 24, 9:37 PM CDT, 2 hours 2 minutes before
IAZ040-041-051-052-063-064-076>078-087>089-098-099-250515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CDT TUE JUN 24 1997

...SEVERE THUNDERSTORM WATCH CONTINUES FOR MUCH OF EASTERN IOWA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE
FOLLOWING COUNTIES IN EASTERN IOWA... BUCHANAN... DELAWARE...
BENTON... LINN... IOWA... JOHNSON... KEOKUK... WASHINGTON...
LOUISA... JEFFERSON... HENRY... DES MOINES... VAN BUREN... LEE.

THE ATMOSPHERE ACROSS EASTERN IOWA REMAINS HIGHLY UNSTABLE DUE TO HIGH
HEAT AND HUMIDITY OVER THE AREA.  THIS AVAILABLE ENERGY HAS BEEN
WAITING FOR A STRONG SURFACE TRIGGER TO CREATE SOME SURFACE CONVERGENCE.
A FEW SCATTERED THUNDERSTORMS HAVE OCCURRED THIS EVENING ALONG A WEAK
BOUNDARY FROM SOUTH OF DUBUQUE TO NEAR CEDAR RAPIDS.  CONVERGENCE ALONG
THIS BOUNDARY HOWEVER HAS BEEN TOO WEAK TO SUSTAIN STRONG STORMS.

CONVERGENCE ALONG THE FRONTAL BOUNDARY ACROSS CENTRAL IOWA HAS SO FAR
BEEN SUFICENT FOR MARGINALLY SEVERE STORMS BUT STRONGER LOW LEVEL WINDS
WILL BE NEEDED FOR DEVELOPMENT LATER THIS EVENING.  AT THIS TIME... IT
LOOKS AS THOUGH THOSE WINDS WILL NOT REACH THE STORMS IN OUR AREA.  THE
WATCH CONTINUES BUT MAY BE CANCELED EARLY.

SEVERE THUNDERSTORMS MAY HOWEVER NOT BE THE ONLY EXTREME WEATHER
TONIGHT.  STORMS ALONG THIS FRONT HAVE HAD A HISTORY OF PRODUCING HEAVY
RAINS AND THIS COULD SPELL TROUBLE ACROSS PORTIONS OF NORTHEAST IOWA
WHERE SOILS ARE ALREADY FAIRLY MOIST.

LISTEN TO NOAA WEATHER RADIO OR RADIO AND TELEVISON STATIONS FOR
THE LATEST WEATHER INFORMATION TONIGHT REGARDING POSSIBLE SEVERE
WEATHER AND HEAVY RAINS.

HIRSCH
Local storm report, Jun 24, 10:50 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 PM CDT TUE JUN 24 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0512 AM    8W BLUEGRASS              IA   WIND DAMAGE
06/21/97   MUSCATINE                      LOST 1/3 OF HOUSE

TEH

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.